Apathy taking over my life


This is my first post. I havent felt myself for about a year now. I started to notice last year when things in my life wouldnt affect me (good or bad) and it has got worse and worse (and there was nothing bad going on in my life to cause it). I now dont really care, about anything. I feel emotionally disconnected from the world around me. I dont smile much (without faking) and Ive started (in the last month) Shunning my friends and feeling like I want to just hide away. Its a beautiful day out but Im feeling like Id ratger stay in bed, I love the outdoors normally!) It also ended the beginnings of a relationship and Ive lost interest in sex/relationships entirely! I dont feel like telling people because I suspect theyll think Im depressed that Im unemployed (I was made redundant a few weeks back). Truth is, it didnt affect me much. Oh..also my mum suffers from depression off and on so it does run in the family.

I went to the doctor and talked about how I felt. She has put me on Citalopram. I have read though that It can cause a numbing of emotion and apathy? That is exactly what Im trying to get rid of! Can anyone else who has taken this shed any light on this? Ive been taking it for a week now.

Thanks everyone. Id say it means a lot that you read this but truth is...I dont care. Ha (joke)


7 Replies

  • Hi Will you are not alone. I have felt like this for years. I have been on citalopram for over two years and it does help in the long term. Just give it time. Take life one day at a time. You will have good days and bad days. Just take small steps.

    Keep in touch.


  • Me too but on Venlafaxine and Reboxetine. Felt like this for 10+ years...think it's the ADs, especially the Venlafaxine as increase in dose stops my crying over anything but if I stop taking them I just get suicidal and that's even worse.

    Waiting for a miracle!

  • I take citalopram (20mg) and yes, that's exactly what I does for me. However it's a feeling I quite like. For me, it halts the emotional roller coaster that I'm always on, and I need that. Emotions are well over date anyway! ;)

  • Over rated! Bloody predictive text!

  • Hi

    I'm sorry you are feeling so bad at the moment.

    Meds may well help with the symptoms you are experiencing but I think you also need some support in terms of talking with someone, why not ask your GP to refer you for counselling?


  • Hi there, please give the medication a chance it does take a while to work. Its not the only thing that helps, but it enables you to feel a bit better and make some changes that you need in your life. I know what that feeling of disconnection is like, I am on antidepressants all the time, and they have helped that. When I was really in a black hole i used to feel totally cut off and detached.

    Do you have friends you can confide in ? or a family member, if not maybe a support Group would be good too. You will get better but it takes hard work, it just does not happen so easily. Keep an eye on other postings and take all the tips you can. Take care and look after yourself.


  • hello i was on citalopram for 12 months it did nothing for me. my psychiatrist put me on lofepramine 225mg and now feel slightly better. i still get quite severe depression and thinking about some counselling but not sure which one to try quite like the sound of cbt because i have alot of negative thoughts. my dog and my mum died recently and my depression has got alot worse.

You may also like...